The biology of men and women is different. This difference can influence how women respond to ARVs. Like any drugs, HIV treatment can cause side-effects. When taking ARVs for the first time, the body can take time to adjust; it is important at this stage to continue to take the drugs while the body adjusts. Not everyone experiences ARVs side effects. Newer ARVs also tend to have fewer side effects.
Not everyone will experience side-effects. If they do, most often, side-effects occur soon after a drug is started and lessen over time. Common side-effects include nausea, diarrhoea, headache, rash and fatigue.
Most side-effects are not serious. However, certain anti-HIV drugs can cause serious hypersensitivity (allergic) reactions in some people, usually soon after you start a new drug. It’s very important that you seek medical advice quickly if you find yourself in this situation.
Women tend to get higher levels of some anti-HIV drugs in their blood than men. This is probably because men tend to weigh more. Having higher levels of a drug in your blood can mean that there’s more of it available to fight HIV but, on the downside, it could mean that you might be more likely to experience side-effects.
Women appear to be at greater risk of rash and liver toxicity than men linked to the anti-HIV drug nevirapine (Viramune). These side effects are most likely to occur in the first three months of treatment and require close monitoring.
Metabolic changes can occur as a side effect. These include changes in the levels of fat and sugars in the blood, which can result in high blood glucose, high blood pressure which increases risk of diabetes, heart disease and stroke.
Lipodystrophy, where fat accumulates in certain parts of the body, resulting in visible body shape changes, can be a side-effect of HIV treatment. There may also be a reduction in fat in other areas of the body, known as lipoatrophy.
Some studies suggest that lipodystrophy may affect women more than men, and that women are more likely to experience unusual fat accumulation in certain parts of the body such as the breasts without the fat loss that more often occurs in men.
Body changes can be distressing. If this happens, talk to other women who have had, and dealt with, similar experiences.
Menstrual changes, including irregular, heavy and painful periods, are associated with some anti-HIV drugs especially Kaletra (lopinavir/ritonavir).
It is important to regularly take treatment. If you are experiencing side effects consult a health professional. And remember everyone’s treatment journey is different.